Alert archive / California / Beach Hazards Statements in 2023

Beach Hazards Statement 4, NWS San Diego, CA

January 23, 2023Orange County, San Diego County, California

NWS San Diego, CA issued this beach hazards statement at Jan 23, 2023, 8:34 PM PST for Orange County, San Diego County, California. It took effect at Jan 24, 2023, 3:00 PM PST. It was in force for 35 hr.

The area

The counties it named.

The facts

Issued
Jan 23, 2023, 8:34 PM PST (04:34 UTC)
In effect from
Jan 24, 2023, 3:00 PM PST
Expired
Jan 26, 2023, 2:03 AM PST
In force
35 hr
Issued by
NWS San Diego, CA

Counties Orange County, CA, San Diego County, CA

The radar

The San Diego radar (KNKX), 53 km from the middle of the area, began a volume at 04:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 4.6 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2023-01-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2023-01-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -59 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2622 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
-59 m²/s²
0-3 km storm-relative helicity
-171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

526 
WHUS46 KSGX 240434
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
834 PM PST Mon Jan 23 2023

CAZ043-241400-
/O.NEW.KSGX.BH.S.0004.230124T2300Z-230126T1400Z/
San Diego County Coastal Areas-
834 PM PST Mon Jan 23 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM TUESDAY AFTERNOON
THROUGH LATE WEDNESDAY NIGHT...

* WHAT...Breaking waves of 4 to 7 feet expected, with local sets
  to 8 feet. Highest surf will be on west-facing beaches in 
  southern San Diego County.

* WHERE...San Diego County Coastal Areas.

* WHEN...From Tuesday afternoon through late Wednesday night.

* IMPACTS...Strong rip currents and longshore currents hazardous
  to swimmers.

* ADDITIONAL DETAILS...The surf will peak on Wednesday and will 
  lower slightly on Thursday, though elevated surf will be 
  possible through the weekend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

CAZ552-241400-
/O.NEW.KSGX.BH.S.0004.230124T2300Z-230126T0200Z/
Orange County Coastal Areas-
834 PM PST Mon Jan 23 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM TUESDAY AFTERNOON
THROUGH WEDNESDAY AFTERNOON...

* WHAT...Breaking waves of 3 to 6 feet expected.

* WHERE...Orange County Coastal Areas.

* WHEN...From Tuesday afternoon through Wednesday afternoon.

* IMPACTS...Strong rip currents and longshore currents hazardous
  to swimmers.

* ADDITIONAL DETAILS...The surf will peak on Wednesday and will 
  lower slightly on Thursday, though elevated surf will be 
  possible through the weekend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

EA
7 follow-up statements
188 
WHUS46 KSGX 241255
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
455 AM PST Tue Jan 24 2023

CAZ043-242200-
/O.CON.KSGX.BH.S.0004.230124T2300Z-230126T1400Z/
San Diego County Coastal Areas-
455 AM PST Tue Jan 24 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 3 PM PST THIS
AFTERNOON THROUGH LATE WEDNESDAY NIGHT...

* WHAT...Breaking waves of 4 to 7 feet expected, with local sets 
  to 8 feet. Highest surf will be on west-facing beaches in 
  southern San Diego County.

* WHERE...San Diego County Coastal Areas.

* WHEN...From this afternoon through late Wednesday night.

* IMPACTS...Large waves and strong rip currents will create
  hazardous swimming conditions.

* ADDITIONAL DETAILS...Surf will peak on Wednesday and lower
  slightly on Thursday. Elevated surf may continue into the
  weekend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

CAZ552-242200-
/O.CON.KSGX.BH.S.0004.230124T2300Z-230126T0200Z/
Orange County Coastal Areas-
455 AM PST Tue Jan 24 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 3 PM PST THIS
AFTERNOON THROUGH WEDNESDAY AFTERNOON...

* WHAT...Breaking waves of 3 to 6 feet expected.

* WHERE...Orange County Coastal Areas.

* WHEN...From this afternoon through Wednesday afternoon.

* IMPACTS...Large waves and strong rip currents will create
  hazardous swimming conditions.

* ADDITIONAL DETAILS...Elevated surf will continue Thursday into
  the weekend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

SS
218 
WHUS46 KSGX 242132
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
132 PM PST Tue Jan 24 2023

CAZ043-250545-
/O.CON.KSGX.BH.S.0004.230124T2300Z-230126T1400Z/
San Diego County Coastal Areas-
132 PM PST Tue Jan 24 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE
WEDNESDAY NIGHT...

* WHAT...Breaking waves of 4 to 7 feet expected, with local sets 
  to 8 feet. Highest surf will be on west-facing beaches in 
  southern San Diego County.

* WHERE...San Diego County Coastal Areas.

* WHEN...From this afternoon through late Wednesday night.

* IMPACTS...Large waves and strong rip currents will create 
  hazardous swimming conditions.

* ADDITIONAL DETAILS...Surf will peak on Wednesday and lower 
  slightly on Thursday. Elevated surf may continue into the 
  weekend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

CAZ552-250545-
/O.CON.KSGX.BH.S.0004.230124T2300Z-230126T0200Z/
Orange County Coastal Areas-
132 PM PST Tue Jan 24 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH WEDNESDAY
AFTERNOON...

* WHAT...Breaking waves of 3 to 6 feet expected.

* WHERE...Orange County Coastal Areas.

* WHEN...From this afternoon through Wednesday afternoon.

* IMPACTS...Large waves and strong rip currents will create 
  hazardous swimming conditions.

* ADDITIONAL DETAILS...Elevated surf will continue Thursday into 
  the weekend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

Connolly
108 
WHUS46 KSGX 250536
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
936 PM PST Tue Jan 24 2023

CAZ043-251400-
/O.CON.KSGX.BH.S.0004.000000T0000Z-230126T1400Z/
San Diego County Coastal Areas-
936 PM PST Tue Jan 24 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE
WEDNESDAY NIGHT...

* WHAT...Breaking waves of 5 to 8 feet. Highest surf will be on 
  west-facing beaches in southern San Diego County.

* WHERE...San Diego County Coastal Areas.

* WHEN...Through late Wednesday night.

* IMPACTS...Large waves and strong rip currents will create
  hazardous swimming conditions.

* ADDITIONAL DETAILS...Surf will peak on Wednesday and lower
  slightly on Thursday. Elevated surf may continue into the
  weekend. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

CAZ552-251400-
/O.CON.KSGX.BH.S.0004.000000T0000Z-230126T0200Z/
Orange County Coastal Areas-
936 PM PST Tue Jan 24 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH WEDNESDAY
AFTERNOON...

* WHAT...Breaking waves of 4 to 6 feet expected.

* WHERE...Orange County Coastal Areas.

* WHEN...Through Wednesday afternoon.

* IMPACTS...Large waves and strong rip currents will create 
  hazardous swimming conditions.

* ADDITIONAL DETAILS...Elevated surf will continue Thursday into
  the weekend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

JMB
018 
WHUS46 KSGX 251037
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
237 AM PST Wed Jan 25 2023

CAZ043-252300-
/O.CON.KSGX.BH.S.0004.000000T0000Z-230126T1400Z/
San Diego County Coastal Areas-
237 AM PST Wed Jan 25 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE
TONIGHT...

* WHAT...Breaking waves of 5 to 8 feet. Highest surf will be on 
  west-facing beaches in southern San Diego County.

* WHERE...San Diego County Coastal Areas.

* WHEN...Through late tonight.

* IMPACTS...Large waves and strong rip currents will create 
  hazardous swimming conditions.

* ADDITIONAL DETAILS...Surf will peak this afternoon and lower 
  slightly on Thursday. Elevated surf may continue into the 
  weekend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

CAZ552-252300-
/O.CON.KSGX.BH.S.0004.000000T0000Z-230126T0200Z/
Orange County Coastal Areas-
237 AM PST Wed Jan 25 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
AFTERNOON...

* WHAT...Breaking waves of 4 to 6 feet expected.

* WHERE...Orange County Coastal Areas.

* WHEN...Through this afternoon.

* IMPACTS...Large waves and strong rip currents will create 
  hazardous swimming conditions.

* ADDITIONAL DETAILS...Elevated surf will continue Thursday into 
  the weekend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
Gregoria
672 
WHUS46 KSGX 252023
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
1223 PM PST Wed Jan 25 2023

CAZ043-260200-
/O.CON.KSGX.BH.S.0004.000000T0000Z-230126T1400Z/
San Diego County Coastal Areas-
1223 PM PST Wed Jan 25 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE
TONIGHT...

* WHAT...Breaking waves of 5 to 8 feet. Highest surf will be on 
  west-facing beaches in southern San Diego County.

* WHERE...San Diego County Coastal Areas.

* WHEN...Through late tonight.

* IMPACTS...Large waves and strong rip currents will create 
  hazardous swimming conditions.

* ADDITIONAL DETAILS...Surf will peak this afternoon and lower 
  slightly on Thursday. Elevated surf may continue into the 
  weekend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

CAZ552-260200-
/O.CON.KSGX.BH.S.0004.000000T0000Z-230126T0200Z/
Orange County Coastal Areas-
1223 PM PST Wed Jan 25 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 6 PM PST THIS
EVENING...

* WHAT...Breaking waves of 4 to 6 feet expected.

* WHERE...Orange County Coastal Areas.

* WHEN...Through this afternoon.

* IMPACTS...Large waves and strong rip currents will create 
  hazardous swimming conditions.

* ADDITIONAL DETAILS...Elevated surf may continue Thursday into 
  the weekend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
665 
WHUS46 KSGX 260421
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
821 PM PST Wed Jan 25 2023

CAZ043-261400-
/O.CON.KSGX.BH.S.0004.000000T0000Z-230126T1400Z/
San Diego County Coastal Areas-
821 PM PST Wed Jan 25 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 6 AM PST
THURSDAY...

* WHAT...Breaking waves of 5 to 8 feet. Highest surf will be on
  west-facing beaches in southern San Diego County.

* WHERE...San Diego County Coastal Areas.

* WHEN...Until 6 AM PST Thursday.

* IMPACTS...Large waves and strong rip currents will create
  hazardous swimming conditions.

* ADDITIONAL DETAILS...Elevated surf will continue into the
  weekend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

JMB
802 
WHUS46 KSGX 261003
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
203 AM PST Thu Jan 26 2023

CAZ043-261115-
/O.CAN.KSGX.BH.S.0004.000000T0000Z-230126T1400Z/
San Diego County Coastal Areas-
203 AM PST Thu Jan 26 2023

...BEACH HAZARDS STATEMENT IS CANCELLED...

Surf will continue to subside at the beaches with maximum sets up
to 5 feet over southern San Diego County before lowering further 
this afternoon. Since the peak of the surf has occurred and 
lowering surf is expected, the Beach Hazards Statement has been 
cancelled. However, rip currents will continue along the beaches
and will continue to pose a threat to swimmers.

$$

Gregoria

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this beach hazards statement went out at Jan 23, 1:36 PM PST, 6 hours 58 minutes earlier.

Area forecast discussion, Jan 23, 1:36 PM PST, 6 hours 58 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
136 PM PST Mon Jan 23 2023

.SYNOPSIS...
Gusty north to northeast winds will weaken into tonight. Areas of
frost expected in the valleys tonight into Tuesday morning.
Another round of stronger, more widespread Santa Ana winds
expected Thursday. A pattern change is on the horizon for early
next week, bringing cooler conditions with breezy west winds and a
slight chance of precipitation.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Forecast Highlights:
*Another round of Santa Ana winds expected on Thursday.
*Areas of frost in the valleys tonight into Tuesday morning, with
 patchier frost into Wednesday morning.
*Pattern change expected early next week. Low confidence in details.

The Santa Ana winds have reached their peak and will weaken into
this evening. A complete wind gust summary has been headlined on
our website, weather.gov/sandiego. The pressure gradient from San
Diego to Tonopah, NV is expected to remain offshore into the end
of the week with the next peak of winds on Thursday. Winds on
Thursday are expected to have more of an easterly component,
having more of an impact in San Diego and Riverside counties.
These winds will be driven by the surface gradient between here
and the Great Basin. Peak gusts for Thursday are expected to be
45 to 60 mph in the mountains and foothills. A few local gusts
above 60 mph possible in wind prone locations. Winds closer to the
coast could reach 30 to 40 mph.

Areas of frost are expected each morning through the middle of the
week. The dry, cool airmass that is in place over the region today
combined with calm winds overnight will result in areas of frost
across the valleys. Lows are expected to reach the mid to low 30s
for wind sheltered valley locations. As far as high temperatures go,
highs in the mid to upper 60s are expected under mostly sunny skies
tomorrow. Temperatures in the low 70s are expected for the coast and
portions of the western valleys Wednesday through Friday.

A pattern change looks possible for next week, but global models
have yet to come to a consensus on the details. Global ensemble
clusters with more GFS influence are showing a slower, less dramatic
weakening of the ridge with the trough pattern staying more inland.
Clusters with more Canadian and ECMWF ensembles place the trough
further west and are the wetter solutions. Current forecast follows
the NBM bringing cooler, breezier conditions to the region with a
slight chance of precipitation late in the weekend into early next
week.

&&

.AVIATION...
232105Z...N-NE winds will continue through this afternoon, strongest
across the San Bernardino and Santa Ana Mountains and adjacent
foothills and into portions of the Inland Empire, Coachella Valley,
inland Orange County, and far northwestern San Diego County.
Sustained winds will be around 15-20 kt with gusts 35-45 kt. STG
up/downdrafts and LLWS likely over and S/SW of the mtns. Vis locally
reduced to 3-5 SM in BLDU in the deserts. Winds weakening through
the afternoon, becoming confined to the coastal slopes and below the
Cajon Pass by 04Z Tuesday. Otherwise mostly clear with unrestricted
vis through Tuesday morning.

&&

.MARINE...
Northeast winds occasionally gusting to 20 knots this afternoon.
Strong winds may affect navigation in and out of Newport, Dana
Point, and Oceanside harbors. Winds weaken through this afternoon.
No hazardous marine weather conditions are expected Tuesday and
Wednesday. Another weaker Santa Ana develops on Thursday with gusty
northeast to east winds over the coastal waters.

&&

.BEACHES...
A long-period west northwest swell will bring elevated surf to the
Orange and San Diego County beaches into the weekend. The surf will
peak on Wednesday, with the biggest surf on exposed west-facing
beaches of southern San Diego County where sets of 7-8 feet could
occur. Surf will gradually lower for Thursday through the weekend.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...High Wind Warning until 4 PM PST this afternoon for Orange
     County Inland Areas-San Bernardino County Mountains-San
     Bernardino and Riverside County Valleys-The Inland Empire-
     San Gorgonio Pass Near Banning-Santa Ana Mountains and
     Foothills.

     Frost Advisory from 10 PM this evening to 8 AM PST Tuesday for
     San Bernardino and Riverside County Valleys-The Inland
     Empire-San Diego County Valleys.

     Wind Advisory until 4 PM PST this afternoon for Coachella Valley-
     Orange County Coastal Areas-Riverside County Mountains.

PZ...None.

&&

PUBLIC...CO
AVIATION/MARINE/BEACHES...PG

In the hours before

Local storm report, Jan 23, 3:41 PM PST, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
341 PM PST MON JAN 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 AM     NON-TSTM WND GST 6 SSW CORONA            33.80N 117.62W
01/23/2023  M71 MPH          ORANGE             CA   MESONET

            MESONET STATION E3131 PLEASANTS PEAK.

&&

AOT
Local storm report, Jan 23, 4:00 PM PST, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 PM PST MON JAN 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1051 PM     NON-TSTM WND GST 8 ENE ORANGE            33.81N 117.71W
01/22/2023  M72 MPH          ORANGE             CA   MESONET

            MESONET STATION FRCC1 FREMONT CANYON, SANTA
            ANA WINDS.

&&

AOT
Local storm report, Jan 23, 4:01 PM PST, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
401 PM PST MON JAN 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     NON-TSTM WND GST 5 NNW SAN BERNARDINO    34.16N 117.31W
01/23/2023  M71 MPH          SAN BERNARDINO     CA   MESONET

            MESONET STATION 039SE SHANDIN HILLS (039SCE)
            SANTA ANA WINDS.

&&

AOT
Local storm report, Jan 23, 4:05 PM PST, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
405 PM PST MON JAN 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 AM     NON-TSTM WND GST 4 N MORENO VALLEY       33.96N 117.28W
01/23/2023  M69 MPH          RIVERSIDE          CA   MESONET

            MESONET STATION SE268 BOX SPRINGS MTN
            (SCE268) FROM SANTA ANA WINDS.

&&

AOT
Local storm report, Jan 23, 4:06 PM PST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
406 PM PST MON JAN 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0122 AM     NON-TSTM WND GST 3 WNW FALLBROOK         33.38N 117.29W
01/23/2023  M65 MPH          SAN DIEGO          CA   MESONET

            MESONET STATION FBZC1 FALLBROOK RAWS - SANTA
            ANA WINDS.

&&

AOT

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 24, 1:02 PM PSTHigh Wind WatchSGXOrange, Riverside, San Bernardino, San Diego13 hr

Nearby

Beach Hazards Statements in California, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.